Tulips, narcissus, and daffodils rarely cause fatalities, but do contain toxic glycosides that may cause dizziness, abdominal pain and upset, and even, on occasion, convulsions.
In the past during times of food shortages, the bulbs have been consumed, mistaken for onions, another lily.
There are reports of skin irritaions arising in persons handling large volumes of tulip bulbs, such as nursery workers.
Notice the charming, stylized rendering of these bulbs in the antique botanical illustration.
Leaves, stems, berries, and roots all contain toxic compounds. The most potent concentration is usually found in swollen underground stems, known variously as bulbs, rhizomes, and corms.
Glycosides in wild hyacinth, star-of-Bethlehem, and lily of the valley. Alkaloids in Indian hellebore, autumn crocus, and tulips. While Indian hellebore, autumn crocus, and lily of the valley have, or have had, medicinal uses, all of these plants can be dangerous or fatal if ingested in large doses.
TYPICAL POISONING SCENARIO
Consumption of leaves, stems, and/or quantities of berries by livestock or children. During the Second World War, starving Dutch cattle—and sometimes starving Hollanders—ate tulip bulbs with sickening and occasionally fatal results.
Indian hellebore and autumn crocus: Reduced blood pressure, cardiac arrest.
Wild hyacinth, star of Bethlehem, and lily of the valley: Increased heart rate and blood pressure, cardiac arrest.
Tulips and daffodils: Dizziness, nausea, abdominal pain, and—rarely—convulsions and death.
TULIP POISON INFORMATION
Glycosides are toxins in which at least one sugar molecule is linked with oxygen to another compound, often nitrogen-based. They become harmful when the sugar molecule is stripped off, as in the process of digestion.